Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 131, NWS Morristown, TN

July 18, 20224 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2022, 2:29 PM EDT for 4 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2022, 2:29 PM EDT (18:29 UTC)
Expired
Jul 18, 2022, 2:52 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:19 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 1:19 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
119 PM EDT Mon Jul 18 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A few updates were made based on recent and expected trend. One
update is regarding the temperatures as values have risen fairly
quickly this morning, which did result in an upward shift in
values. Additionally, as mixing has continued, winds have gusted
to over 20 mph in some areas, following the 25-30 kts of 850mb
flow. The PoPs were also condensed to be generally between 18Z and
00Z as showers have been slow to form in our area so far. With
some of the recent high-res models, there have been more notable
indications of potential strong/severe storms during this
timeframe. This is largely due fairly present deep-layer shear and
varied indications of sufficient instability. However, the
thermodynamics still look to be an inhibiting factor as mid-level
lapse rates are forecast to be 5.5 C/km or less. With all of these
factors in mind, the recent upgrade from SPC to marginal risk in
western portions of the area has certainly focused the western
half of the area where the timing will be more favorable.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous showers and thunderstorms are ongoing to the west and
will continue to gradually move into the region through the rest
of the afternoon and evening hours. TYS is most likely to be the
last site with impacts from them at generally 20Z or later. Within
any of the storms, reductions to MVFR are possible, in addition to
briefly gusty winds. Winds will also continue to be fairly gusty
and from a southerly to southwesterly direction. This activity
should taper off later in the overnight hours with increasing
confidence in MVFR to possibly IFR ceilings and patchy fog by
early morning. The impacts are forecast to be most significant at
TRI. Into the day tomorrow, any low ceilings should gradually lift
to VFR with isolated to scattered showers and storms later in the
day.

BW

&&

.PREV DISCUSSION...
/ISSUED 322 AM EDT Mon Jul 18 2022/
SHORT TERM...(Today and tonight)...

Key Messages:

1. Numerous showers and thunderstorms, especially this
afternoon/evening. Heavy rainfall may lead to localized flooding in
some areas.

Discussion:

The upper trough with its axis to our west to start will shift east
during the period, as a weak cold front currently near the Ohio
River slowly sags southeast before stalling to our north. Convection
will spread across the area today as the upper trough edges east.
Models show plenty of moisture with PW values approaching or even
exceeding 2 inches in most areas. The tall skinny CAPE profiles,
high freezing levels, and abundant moisture all suggest heavy
rainfall/localized flooding will be a threat and this will be
mentioned in the HWO. Models also show some low level shear
available to help with storm organization, however the lack of steep
lapse rates and the limited DCAPE would argue against much of a
severe threat. Does appear to be enough of a threat to include a
mention of a few strong wind gusts in the HWO.

The showers/storms will wane overnight as deep layer drying builds
in, but there may be at least a few showers lingering through the
night with the upper trough sitting over us. Best chances for
thunder later during the night looks to be south. Patchy fog will
also be likely.

LONG TERM...(Tuesday through Sunday)...

Key Messages:

1. Chances for showers and storms will continue throughout the week
with the highest chances along a mid-week frontal passage.

2. General warming trend throughout the week, with the hottest
temperatures expected over the weekend.

Discussion:

By the daytime on Tuesday the shortwave will have begun moving east
of the mountains, but the atmosphere will remain fairly wet as the
near surface flow continues to draw up moisture from the Gulf. By
Wednesday a closed low will be traversing into the Great Lakes
Region and dragging a cold front with it into the Ohio/Tennessee
Valley's. With the front continuing to push closer and closer to our
area, the low level winds will continue to funnel in humid air, and
another day of diurnal thunderstorms can be expected on Wednesday.
Still some disagreement between the models, but at this time, most
of them are indicating that the front should move into the area
sometime on Thursday, bringing with it more widespread showers and
thunderstorms. At this time the best chances for storms will be in
northeast TN and southwest VA, which coincides with the stronger jet
dynamics with this system.

As the front pushes further into the southeast US the low will be
lifting out into New England, and latest models show that it may
begin to stall out just southeast of the Appalachians. If this
boundary hangs up further north, then we would likely see another
day of showers and thunderstorms on Friday, and if it remains south
of the area, we'd likely be fairly dry as the moisture in our area
gets blocked by storms to our south. Eventually this front will get
overtaken by a building ridge in the mid levels. Models haven't come
into consensus yet on where the center of the ridge will be, but
regardless it looks to be fairly hot this weekend. Expect high
temperatures to be about 5 degrees above average over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  72  93  75 /  50  50  30  30  40
Knoxville McGhee Tyson Airport, TN  70  88  71  91  74 /  50  40  20  30  40
Oak Ridge, TN                       69  88  70  90  73 /  70  40  20  20  50
Tri Cities Airport, TN              67  85  67  89  70 /  70  30  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 3:24 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 AM EDT Mon Jul 18 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
324 AM EDT Mon Jul 18 2022 /224 AM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms can be expected today into
early tonight before diminishing. Some of these storms will
produce torrential downpours, which may result in localized
flooding. In addition, a few storms may become strong to
marginally severe with damaging wind gusts the main severe threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible on Wednesday ahead of a
incoming frontal boundary. A few of these storms could be strong
to severe with gusty winds, hail, and heavy rainfall being the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 18, 1:37 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon Jul 18 2022

TNZ012-013-035-181815-
Scott TN-Campbell TN-Morgan TN-
137 PM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of north central
Morgan, northwestern Campbell and central Scott Counties through 215
PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Huntsville, or 14 miles north of Wartburg, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Helenwood, Caryville, Winfield, Sunbright, Elk Valley,
Smokey Junction, Robbins, Rugby State Park and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8426 3641 8410 3614 8464 3633 8474
      3660 8432
TIME...MOT...LOC 1736Z 236DEG 31KT 3631 8458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:10 PM EDTSpecial Weather StatementMRXHawkins50 min
Jul 18, 1:37 PM EDTSpecial Weather StatementMRXCampbell, Scott38 min
Jul 18, 1:57 PM EDTAreal Flood AdvisoryMRXScott108 min
Jul 18, 3:03 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Union27 min
Jul 18, 3:07 PM EDTSpecial Weather StatementMRXLoudon, Monroe23 min
Jul 18, 3:55 PM EDTSpecial Weather StatementMRXSevier50 min
Jul 18, 5:15 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins2 hr
Jul 18, 5:23 PM EDTSpecial Weather StatementMRXJohnson, Sullivan52 min
Jul 18, 5:25 PM EDTSpecial Weather StatementMRXCarter, Unicoi50 min
Jul 18, 5:31 PM EDTSevere Thunderstorm WarningMRXSullivan59 min
Jul 18, 6:08 PM EDTSevere Thunderstorm WarningMRXJohnson52 min
Jul 18, 6:28 PM EDTAreal Flood AdvisoryMRXWashington2 hr
Jul 18, 6:50 PM EDTAreal Flood AdvisoryMRXSullivan115 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningMRXWashington35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.